Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 129, NWS Bismarck, ND

June 24, 2008Billings County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 24, 2008, 3:06 PM MDT for Billings County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2008, 3:06 PM MDT (21:06 UTC)
Expired
Jun 24, 2008, 3:30 PM MDT
In force
24 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Billings County, ND

The radar

The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 1:51 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 242106
SVRBIS
NDC007-242130-
/O.NEW.KBIS.SV.W.0129.080624T2106Z-080624T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
306 PM MDT TUE JUN 24 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 330 PM MDT

* AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SOUTH FAIRFIELD...OR 21 MILES NORTHWEST OF
  DICKINSON...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
TUESDAY EVENING FOR WESTERN NORTH DAKOTA.

LAT...LON 4718 10304 4699 10304 4699 10320 4717 10321
TIME...MOT...LOC 2107Z 268DEG 26KT 4708 10306

$$

VINING
1 follow-up statement
000 
WWUS53 KBIS 242120
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
420 PM CDT TUE JUN 24 2008

NDC007-242131-
/O.EXP.KBIS.SV.W.0129.000000T0000Z-080624T2130Z/
BILLINGS ND-
321 PM MDT TUE JUN 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BILLINGS COUNTY
WILL EXPIRE AT 430 PM CDT/330 PM MDT/...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
TUESDAY EVENING FOR WESTERN NORTH DAKOTA.

LAT...LON 4718 10304 4699 10304 4699 10320 4717 10321
TIME...MOT...LOC 2121Z 268DEG 26KT 4708 10291

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:32 AM MDT, 12 hours 34 minutes earlier.

Area forecast discussion, Jun 24, 2:32 AM MDT, 12 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
332 AM CDT TUE JUN 24 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL CONTINUE TO BE
CONVECTIVE CHANCES TODAY THROUGH THURSDAY NIGHT. BIGGEST CONCERN
WILL BE THE TODAY/TONIGHT PERIOD...AND THEN THE THURSDAY/THURSDAY
NIGHT PERIOD WHERE SEVERE WEATHER CHANCES INCREASE SUBSTANTIALLY.
WILL UTILIZE A GENERAL MODEL BLEND...AS ALL MODELS IN DECENT
AGREEMENT WITH TIMING AND PLACEMENT OF MAIN FEATURES.

CURRENTLY...A MID/UPPER LEVEL SHORT WAVE TROUGH HAS PUSHED EAST OF
THE REGION THIS EARLY MORNING...ALONG WITH ITS ASSOCIATED WEAK
SURFACE TROUGH. THESE FEATURES WERE RESPONSIBLE FOR SOME SEVERE
WEATHER THE OTHER EVENING ACROSS MY EASTERN COUNTIES...WITH THE
REMNANTS OF THIS CONVECTION FADING AWAY OVER SOUTH CENTRAL ND. OUR
NEXT SYSTEM/UPPER LEVEL WAVE IS ALREADY MOVING INTO WESTERN
MONTANA...RESULTING IN A DEVELOPING LEE SIDE SURFACE TROUGH
STRETCHED ACROSS THE NORTHERN HIGH PLAINS OF MT AND WY.

AHEAD OF THE SURFACE TROUGH TODAY WE WILL SEE SOUTH-SOUTHEASTERLY
WINDS INCREASING...RESULTING IN WAA AND MOISTURE ADVECTION INTO THE
NORTHERN PLAINS. WITH SFC DEWPOINTS CLIMBING INTO THE LOWER 60S AND
DAYTIME HIGHS CLIMBING UP INTO THE 80S...ATMOSPHERIC INSTABILITY
WILL RAPIDLY INCREASE THROUGHOUT THE DAYTIME HOURS. THIS SETS THE
STAGE FOR THUNDERSTORMS DEVELOPING AS THE LEE SIDE TROUGH ADVECTS
INTO WESTERN ND EARLY THIS AFTERNOON...AND AS THE UPPER LEVEL S/WV
TROUGH SLIDES EAST INTO THE LOCAL REGION. EXPECTING A MUCH GREATER
COVERAGE OF STORMS THAN WHAT WE SAW YESTERDAY...AS THIS FRONTAL
SYSTEM IS MUCH STRONGER ALONG WITH MORE FAVORABLE SHEAR PROFILES FOR
ORGANIZED CONVECTIVE ACTIVITY. PLENTY OF UPPER LEVEL SUPPORT FOR
LARGE SCALE ASCENT AS ALL MODELS PUT A BULLS-EYE OF DIVERGENCE OVER
CENTRAL ND BY 0Z. THINKING RIGHT NOW IS SOME SHOWERS SHOWING UP
LATER THIS MORNING OVER MY NORTHWEST CLOSER TO THE BEST ISENTROPIC
ASCENT...THEN MORE WIDESPREAD DEVELOPMENT WEST EARLY THIS AFTERNOON
AS LOW LEVEL CONVERGENCE AND MID/UPPER LEVEL DYNAMICS START TO
UTILIZE THE INCREASING CAPE. THE TROUGH AXIS/FRONTAL BOUNDARY WILL
THEN BE THE FOCUS FOR ONGOING CONVECTION THROUGH THE AFTERNOON AND
EVENING HOURS AS IT PROGRESSES EAST ACROSS THE FORECAST AREA. STRONG
TO SEVERE STORMS ARE LIKELY...WITH SPC PUTTING MUCH OF THE CWA IN
THE 30 PERCENT PROBABILITY FOR SEVERE HAIL AND DAMAGING WINDS. ISOLD
TORNADIC ACTIVITY ALSO POSSIBLE WITH THE SIG TOR PARAMETER MAXIMIZED
OVER SOUTH CENTRAL ND AND SPC PAINTING A 5 PERCENT PROB HERE WHERE
THE SFC WARM FRONT WILL BE LOCATED AND MOISTURE ADVECTION/POOLING
MAY BE MAXIMIZED.

MOST IF NOT ALL CONVECTION WILL HAVE PUSHED EAST BY AROUND MIDNIGHT
TONIGHT. WEAK CAA AND DRY CANADIAN AIR WILL MOVE IN BEHIND THIS
SYSTEM FOR WEDNESDAY UNDER A WEAK SURFACE HIGH PRESSURE. THE
ATMOSPHERE BECOMES UNSTABLE AGAIN HOWEVER DURING THE
AFTERNOON...PLUS EMBEDDED SHORT WAVE IMPULSES IN OUR WESTERLY FLOW
ALOFT ADVECT ACROSS THE REGION. THUS WILL CONTINUE OUR SLIGHT CHANCE
FOR THUNDER THROUGH WED NIGHT.

ANOTHER ROUND OF ORGANIZED STRONG TO SEVERE STORMS IS IN THE OFFING
FOR THURSDAY/THURSDAY NIGHT. LOOKS LIKE ALMOST AN IDENTICAL PATTERN
TO WHAT WE WILL SEE TODAY AND TONIGHT WITH ANOTHER FRONTAL BOUNDARY
AND UPPER LEVEL TROUGH MOVING THROUGH THE REGION. MINIMAL CHANGES
WERE NEEDED HERE...BUT DID INTRODUCE THE CHANCE FOR SEVERE
WEATHER.

.LONG TERM...FRIDAY THROUGH TUESDAY...
LINGERING SHOWERS AND THUNDERSHOWERS WILL PERSIST BEHIND THE SURFACE
TROUGH FRIDAY AS THE UPPER LEVEL COLD POOL COMES ACROSS THE STATE.
THE GFS40 TQ INDEX IS OVER 16 THROUGH THE EVENING HOURS. THIS
POINTS TOWARD COLD POOL CONVECTION.

THE REMAINDER OF THE EXTENDED PERIOD BRINGS A LARGE RIDGE OVER THE
WESTERN HALF OF THE NATION. WEAK IMPULSES MOVING SOUTHEAST DOWN THE
FRONT OF THE RIDGE MAY BRING SOME NOCTURNAL THUNDERSTORMS TO THE
AREA.

&&

.AVIATION...
MORE CONVECTION IS ON TAP FOR TUESDAY. I USED THE WRF 4KM MODEL FOR
LOCATION AND TIMING OF THE THUNDERSTORMS...SOME OF WHICH WILL BE
SEVERE. THE STRONGEST AND MOST ORGANIZED ACTIVITY WILL FORM IN A
LINE IN WESTERN NORTH DAKOTA AROUND 22Z AND THEN PROGRESS EAST TO
JMS BY 04Z WEDNESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/RSL
Hazardous weather outlook, Jun 24, 12:07 PM MDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
107 PM CDT TUE JUN 24 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251815-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
107 PM CDT TUE JUN 24 2008 /1207 PM MDT TUE JUN 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GOOD CHANCES FOR ORGANIZED CONVECTION WILL CONTINUE ACROSS WEST
AND CENTRAL NORTH DAKOTA TODAY AND TONIGHT. SOME THUNDERSTORMS
WILL LIKELY BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE
HAIL...DAMAGING WINDS..AND DANGEROUS CLOUD TO GROUND LIGHTNING THE
MAIN THREATS. ISOLATED TORNADOES ARE ALSO POSSIBLE SOUTHWEST AND
SOUTH CENTRAL. STAY TUNED TO LOCAL MEDIA OR YOUR NATIONAL WEATHER
SERVICE FOR POSSIBLE WATCHES AND WARNINGS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONTINUED THUNDERSTORM CHANCES ARE FORECAST THROUGH FRIDAY. A
MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH FAVORABLE LOW
LEVEL AND UPPER LEVEL DYNAMICS TO SUPPORT STRONG TO SEVERE STORMS
AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

TWH

In the hours before

Local storm report, Jun 24, 2:51 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
351 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             9 SE GRASSY BUTTE       47.31N 103.13W
06/24/2008  E1.00 INCH       BILLINGS           ND   TRAINED SPOTTER

            ESTIMATED 50+ MILE PER HOUR WIND GUST.

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:01 PM MDTSevere Thunderstorm WarningBISPierce59 min
Jun 23, 6:59 PM MDTSevere Thunderstorm WarningBISPierce61 min
Jun 23, 8:11 PM MDTSevere Thunderstorm WarningBISSheridan, Wells64 min
Jun 23, 9:16 PM MDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells59 min
Jun 23, 10:15 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder60 min
Jun 23, 11:51 PM MDTSevere Thunderstorm WarningBISEmmons, Morton, Sioux54 min
Jun 24, 1:20 PM MDTSevere Thunderstorm WarningBISGolden Valley40 min
Jun 24, 1:51 PM MDTSevere Thunderstorm WarningBISBillings54 min
Jun 24, 2:05 PM MDTSevere Thunderstorm WarningBISDunn55 min
Jun 24, 2:45 PM MDTSevere Thunderstorm WarningBISDunn60 min
Jun 24, 3:13 PM MDTSevere Thunderstorm WarningBISStark62 min
Jun 24, 3:43 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer62 min
Jun 24, 3:58 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark62 min
Jun 24, 4:25 PM MDTSevere Thunderstorm WarningBISStark35 min
Jun 24, 4:28 PM MDTSevere Thunderstorm WarningBISMountrail62 min
Jun 24, 4:48 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger57 min
Jun 24, 4:50 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver55 min
Jun 24, 4:59 PM MDTSevere Thunderstorm WarningBISGrant, Morton61 min
Jun 24, 5:39 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux66 min
Jun 24, 5:46 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver20 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.